Get E-Book on COVID-19

Q. Can psychiatric medicines cause high blood pressure?

Answered by
Dr. Prashant Valecha
and medically reviewed by Dr. Sneha Kannan
This is a premium question & answer published on Jan 24, 2016 and last reviewed on: Apr 01, 2019

Hi doctor,

I am 24 year old and weigh 70 kg. My blood pressure is on a higher side with readings around 150/90 always. I have a history of depression and ADHD (attention deficit hyperactivity disorder). I am currently on medication for depression and blood pressure and have been prescribed Nexito Forte, Skizoril 12.5 mg for depression and Nexovas 10 mg and Nebimac 5 mg for BP by my psychiatrist. Now, I have been referred to a cardiologist by my psychiatrist for further investigations for high blood pressure. Could the high blood pressure be a side effect of my psychiatric medicines? Or is it something else? I have been under psychiatric medicines for the past 10-12 years. Thank you.

Dr. Prashant Valecha

Cardiology General Practitioner
#

Hello,

Welcome to icliniq.com.

You are already on blood pressure (BP) medicines tablet Nexovas (Cilnidipine) and Nebimac (Nebivolol). Tablet Nebimac controls heart rate. Psychiatric medicines may affect heart rate, but not that significant to affect BP (BP=Cardiac output x heart rate). And the benefit of psychiatric drugs is more important than small side effects.

Maybe your cardiologist will the increased dose of Nexovas or add some other drug. But at 24 years, the cause of high BP is not like high BP of old age which is mostly idiopathic (unknown cause due to aging). At a young age, there can be a secondary cause for high BP like renal hypertension.

Go for regular jogging or brisk walk 20-30 minutes every day and avoid a sedentary lifestyle. To know that, I would suggest you get a few tests:

  1. Ultrasound of abdomen.
  2. Renal function test is advisable. Kindly do that or discuss with your cardiologist, if not done yet
  3. Serum electrolytes.

Was this answer helpful?

 | 

Hello doctor,

I am yet to visit the cardiologist, as I have been referred to consult him today. Apart from the cause mentioned by you, is there any other possible reason for this? After having BP medicines daily, I still have occasional anxiety, little dizziness and light headache. Are these side effects of BP medicine? Also, I do walk for around 30-35 km in a day from office to home, but I am confined to my office chair for nearly 8-9 hours with small breaks in between.

Dr. Prashant Valecha

Cardiology General Practitioner
#

Hi,

Welcome back to icliniq.com.

Anxiety surely is a cause for BP. I suggest you though your medicines also will reduce anxiety; add meditation or pranayama in your life. It will help with both anxiety and BP.

What I wanted to tell that besides anxiety, BP (hypertension) in young should be screened for the renal cause. And if there is no problem from kidney side, your doctor must add another class of antihypertensive drug (ACE inhibitors), which help to reduce BP and also protect the heart from the side effects of BP.

Do not worry. In your case, I think it is mostly due to anxiety.


Was this answer helpful?

 | 

Related Questions:
Can anxiety and stress cause frequent urination?
Hypertension and Skipping Anti-Hypertensive Pills - A Small Step Towards a Big Mistake
Hypertension - How Aware Are You?
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Postpartum Depression

Article Overview: Postpartum depression (PPD) or postnatal depression is a kind of depression that affects a new mother. 80 % of all new moms experience baby blues, but if the symptoms are severe and it starts affecting your ability to care for your baby, then it is a sign of postpartum depression. Read Article


Dr. Sneha Kannan
Psychiatrist

Postpartum Depression Postpartum depression (PPD) or postnatal depression is a kind of depression that affects a new mother. 80 % of all new moms experience baby blues, but if the symptoms are severe and it starts affecting your ability to care for your baby, then it is a sign of postpartum depress...  Read Article

Generalized Anxiety Disorder(GAD)

Article Overview: A 35-year-old woman came to me with a chief complaint of muscle tension. She stated that she has experienced a considerable amount of muscle tension her entire life, but it has become increasingly worse over the last 12 months. Read Article


The above mentioned patient is suffering from Generalized Anxiety Disorder (GAD). GAD can be defined as anxiety and worry about several events and activities for a majority of the day. The anxiety and worry of GAD differs from normal anxiety by its excessiveness, the difficu...  Read Article

Depression - Awareness, Self-Diagnosis, and Treatment Modalities

Article Overview: Depression is among the top five causes of morbidity in today’s world. It remains largely undiagnosed and underreported because of a lack of adequate knowledge, both among the patients as well as the physicians. It is majorly characterized by the presence of a continuous sad mood, anhedonia, and easy fatiguability along with a host of secondary symptoms, which aid in quantifying the severity of the depressive disorder. So, it is the need of the hour that awareness is raised among the masses regarding this illness that is soon poised to be the number one cause of morbidity. Read Article


Dr. Ajay Singh
Psychiatrist

Depression has been recorded in the annals of history since time immemorial, but never has it assumed so much significance as it has in today’s world. With the advent of technology today, the human society is evolving by leaps and bounds with every passing day. As the saying goes that every co...  Read Article

Also Read


Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»
I was diagnosed with Celiac disease a year back. Can you suggest any medicine?
Having celiac fromnlast 10 year dignosis recently ayear ago since then i am gluten free still cant absorb food feeling w...  Read more»
My head is shivering from 20 days, and it feels like head trauma. What is the cause?
Hello sir, My head is shivering like anything , feeling like trauma is head. And its start anytime in a day and when s...  Read more»

Ask your health query to a doctor online?

Ask a Cardiologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.